Alert archive / North Dakota / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 39, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jun 2, 2024, 7:02 PM CDT for LaMoure County, North Dakota. It was in force for 58 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 2, 2024, 7:02 PM CDT (00:02 UTC)
- Expired
- Jun 2, 2024, 8:00 PM CDT
- In force
- 58 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County LaMoure County, ND
The radar
The Aberdeen radar (KABR), 114 km from the middle of the area, began a volume at 00:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 2, 7:12 PM CDT | TSTM WND DMG | Marion, ND | Relayed through Emergency Manager...Destructive thunderstorm winds in Marion caused two grain bins to lay over, some roofs to detach, and large evergreens to be uprooted. The town is without power, and some basements have taken on water. |
| Jun 2, 7:15 PM CDT | TSTM WND GST 67 | 3 S Marion, ND | 10 meter measured gust at NDAWN station Marion 2S. 3 meter gust was 57 mph. |
| Jun 2, 7:20 PM CDT | TSTM WND GST 79 | 3 S Marion, ND | Updated 10 meter peak wind gust from NDAWN station Marion 2S. 71 mph gust at 3 meters. |
| Jun 2, 7:36 PM CDT | TSTM WND GST 82 | 8 Ese Marion, ND | Measured wind gust from private weather station. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 2, 3:51 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 0.0 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2212 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 1204 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 115 m²/s²
- 0-3 km storm-relative helicity
- 239 m²/s²
- Significant tornado parameter
- 1.7
- Supercell composite
- 13.0
The text
As transmitted.
337
WUUS53 KBIS 030002
SVRBIS
NDC045-030100-
/O.NEW.KBIS.SV.W.0039.240603T0002Z-240603T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
702 PM CDT Sun Jun 2 2024
The National Weather Service in Bismarck has issued a
* Severe Thunderstorm Warning for...
Northeastern LaMoure County in southeastern North Dakota...
* Until 800 PM CDT.
* At 702 PM CDT, a severe thunderstorm was located over Dickey, or 25
miles southeast of Jamestown, moving southeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Lamoure, Marion, Adrian, Verona, Dickey, La Moure City, Grand
Rapids, and Berlin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4638 9860 4649 9871 4663 9866 4663 9804
4635 9803
TIME...MOT...LOC 0002Z 294DEG 23KT 4657 9847
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
HAMILTON2 follow-up statements
322
WWUS53 KBIS 030008
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
708 PM CDT Sun Jun 2 2024
NDC045-030100-
/O.CON.KBIS.SV.W.0039.000000T0000Z-240603T0100Z/
LaMoure ND-
708 PM CDT Sun Jun 2 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR NORTHEASTERN LAMOURE COUNTY...
At 708 PM CDT, a severe thunderstorm was located over Dickey, or 27
miles southeast of Jamestown, moving southeast at 25 mph.
HAZARD...70 mph wind gusts and ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
Locations impacted include...
Lamoure, Marion, Adrian, Verona, Dickey, La Moure City, Grand Rapids,
and Berlin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4638 9860 4649 9871 4663 9866 4663 9804
4635 9803
TIME...MOT...LOC 0008Z 294DEG 23KT 4655 9842
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH
$$
HAMILTON026
WWUS53 KBIS 030021
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
721 PM CDT Sun Jun 2 2024
NDC045-030100-
/O.CON.KBIS.SV.W.0039.000000T0000Z-240603T0100Z/
LaMoure ND-
721 PM CDT Sun Jun 2 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR NORTHEASTERN LAMOURE COUNTY...
At 720 PM CDT, a severe thunderstorm was located 6 miles south of
Marion, or 31 miles southwest of Valley City, moving southeast at 25
mph.
HAZARD...Golf ball size hail and 70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
Locations impacted include...
Lamoure, Marion, Adrian, Verona, Dickey, La Moure City, Grand Rapids,
and Berlin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows. This storm produced winds to over 70 mph at Marion.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4638 9860 4649 9871 4663 9866 4663 9804
4635 9803
TIME...MOT...LOC 0020Z 294DEG 23KT 4652 9831
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
WIND THREAT...OBSERVED
MAX WIND GUST...70 MPH
$$
HAMILTONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 7:02 PM CDT, 0 minutes earlier. Its key messages:
- Scattered severe thunderstorms this evening. Threats include hail up to the size of golf balls, damaging winds up to 60 mph, and a tornado or two possible.
- Chances for showers and thunderstorms continue through the first half of the week. Temperatures will be near to slightly above average, with highs in the lower 70s to lower 80s this week.
- Strong northwest winds are possible Tuesday through Thursday.
Area forecast discussion, Jun 2, 7:02 PM CDT, 0 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 702 PM CDT Sun Jun 2 2024 .KEY MESSAGES... - Scattered severe thunderstorms this evening. Threats include hail up to the size of golf balls, damaging winds up to 60 mph, and a tornado or two possible. - Chances for showers and thunderstorms continue through the first half of the week. Temperatures will be near to slightly above average, with highs in the lower 70s to lower 80s this week. - Strong northwest winds are possible Tuesday through Thursday. && .UPDATE... Issued at 644 PM CDT Sun Jun 2 2024 Severe threat continues over the area, with the main focus currently on storms that are orientated more or less along a boundary stretching from near Jamestown east-southeastward towards Fort Yates. Storms have been slow to move in this area, and have been following similar paths, thus flood concerns continue. Strongest instability (~2000-3000 J/Kg) also remains in the vicinity of this boundary and southward. Another line of storms stretching from near Portal southward to just northeast of Dickinson also continues to move east. Southern portions of this line are tapped into elevated instability (1000-2000 J/Kg), so will have to continue to monitor this area. UPDATE Issued at 416 PM CDT Sun Jun 2 2024 Have issued a severe thunderstorm watch over our area for counties along and south of Highway 200, and east of Highway 85. Severe threat continues throughout the area. && .MESOSCALE... Issued at 230 PM CDT Sun Jun 2 2024 The main focus for the development of severe convection through 4 PM CDT is over south central North Dakota. A broad inverted surface trough is analyzed extending north from low pressure in western/ north central South Dakota along and west of the Highway 83 corridor in North Dakota. Preliminary data from the 19Z KBIS RAOB shows effectively no SBCIN. Current satellite trends show a couple areas of agitated cu with some orphan anvils: a more prevalent line from southern Emmons through western Logan Counties and a secondary line from eastern Burleigh into northern Kidder Counties. Despite these current trends pointing toward robust convection with severe potential, mid to upper level forcing is lacking in the area of interest, with better forcing much farther west over western North Dakota unlikely to catch up. In fact, a storm was intensifying over eastern Slope County as of 125 PM MDT. If sustained updrafts are realized, the CAPE/shear parameter space supports severe storms, with large hail being the primary threat initially with discrete storms. && .DISCUSSION... Issued at 116 PM CDT Sun Jun 2 2024 An active upper level flow will remain over the Northern Plains through mid-week. Strong to severe convection today associated with an upper level impulse congruent with a surface boundary developing over central ND early this afternoon and moving to the east. Latest surface analysis shows a possible weak circulation near Bismarck with a warm front extending east into the James River Valley. On and off convection has been occurring in this area of warm advection all morning long, with a few stronger cells from time to time. One severe thunderstorms warning was issued associated with this activity in the past 30 minutes. Additional convection is situated from southwest through north central ND. This convection has not been as strong as of yet, but does look to be intensifying a bit within the past hour. There looks to be a shortwave around northwest ND at this time from the WV imagery, which seems reasonable given the recent uptick in convection. A special 19Z sounding will be released to help determine the extent of the erosion of CIN over the south central. In general, it looks like the potential for convection will continue over central ND as the surface trough becomes more established within an area of increasing instability and diminishing CIN with strong bulk shear already situated over the area. Initially if discrete convection can sustain itself, large hail looks to be the initial threat. Of course a local strong gust also can't be ruled out. We do think as we go through the afternoon, convection may develop into more of a linear form, with winds becoming the bigger threat. Whether or not this occurs by the time convection moves out of the forecast area, remains to be seen. After this wave moves through we get a brief break late tonight into Monday before another, stronger wave moves through the area. This wave will develop a closed upper level circulation over southern Canada with another strong impulse tracking eastward along the International Border through Montana and then lifting northeast into southeast Saskatchewan. At this time, the severe threat looks a bit limited, mainly due to the timing. The brunt of the forcing pushes through the local area late Monday night into early Tuesday, beyond the diurnal maxima for instability. However, think we could have a narrow window of opportunity for some strong to severe convection Monday evening. Currently SPC has the area within a general risk for thunderstorms. The CSU Machine learning probabilities does show a finger of higher probabilities extending from the eastern Dakotas, back into southwest ND. We'll have to continue to monitor as we get closer. On Tuesday, the upper low tracks form southern Saskatchewan into southern Manitoba. We could be dealing with ongoing showers and thunderstorms from overnight Monday into Tuesday morning, but by Tuesday afternoon, the strongest forcing will have moved to our east. Most of the forecast area would be within an unfavorable location for shower/thunderstorm activity. The far north may be close enough to the low for some shower activity. Depending on the eventual timing of this system the James River Valley could also see some potential afternoon shower/thunderstorm activity should the system slow a little. Currently though, the higher probabilities for convection remain east of the forecast area Tuesday afternoon. As we move through mid-week the upper low lingers a bit over southern Canada, keeping the forecast area within a favorable area for strong west to northwest winds Wednesday and possibly again on Thursday over eastern portions of the forecast area. We could eventually need wind highlights, especially Wednesday. The ECMWF SA page has a pretty strong signal (and increasing) for winds and wind gusts Wednesday across most of the forecast area. Then a weaker signal for the far northwest/north central into the JRV on Thursday. The potential for showers and thunderstorms does diminish quite a bit beyond Tuesday with just some lingering showers north and east on Wednesday, then dry conditions Wednesday evening and through the remainder of the forecast period. Temperatures through the period remain in the seasonable range with highs mostly in the 70s but with a few 80s possible Monday, then some 60s possible Tuesday through Friday. Lows generally in the 40s and lower 50s through the period. && .AVIATION /00Z TAFS THROUGH 00Z TUESDAY/... Issued at 644 PM CDT Sun Jun 2 2024 Thunderstorms continue to move through central and portions of western North Dakota this evening, with the greatest impacts expected at KJMS where a persistant area of strong thunderstorms remain. Thunderstorm threat will end from west to east this evening, with VFR conditions then expected through Tuesday morning. Additional thunderstorms will be possible over western North Dakota Monday afternoon. && .BIS WATCHES/WARNINGS/ADVISORIES... None. && MESOSCALE...Hollan UPDATE...TWH DISCUSSION...TWH AVIATION...JJS
Hazardous weather outlook, Jun 2, 6:37 PM CDT, 25 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 637 PM CDT Sun Jun 2 2024 NDZ001>005-009>013-017-031-032-040-043-032345- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Golden Valley-Billings-Slope-Bowman- 637 PM CDT Sun Jun 2 2024 /537 PM MDT Sun Jun 2 2024/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, and southwest North Dakota. .DAY ONE...Tonight Thunderstorms are possible early this afternoon into this evening. Although severe weather is not expected, a few storms could become strong with small hail and gusty winds. .DAYS TWO THROUGH SEVEN...Monday through Saturday Strong northwest winds are possible Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ018>023-025-033>037-041-042-044>048-050-051-032345- Dunn-Mercer-Oliver-McLean-Sheridan-Wells-Foster-Stark-Morton- Burleigh-Kidder-Stutsman-Hettinger-Grant-Adams-Sioux-Emmons-Logan- La Moure-McIntosh-Dickey- 637 PM CDT Sun Jun 2 2024 /537 PM MDT Sun Jun 2 2024/ This Hazardous Weather Outlook is for portions of south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...Tonight Scattered severe storms will be possible today. Threats include large hail up to the size of golf balls, damaging winds up to 60 mph, and a possibly a tornado or two. .DAYS TWO THROUGH SEVEN...Monday through Saturday Strong northwest winds are possible Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and early evening.
In the hours before
Local storm report, Jun 2, 5:35 PM CDT, 1 hour 27 minutes before
Preliminary Local Storm Report
National Weather Service Bismarck ND
535 PM CDT Sun Jun 2 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0501 PM Hail 12 N North Lemmon 46.12N 102.16W
06/02/2024 M1.00 Inch Adams ND Public
Relayed through social media. Noted lots of
hail, mainly marble sized, and that it came
down very heavy.
&&
MEJLocal storm report, Jun 2, 5:59 PM CDT, 1 hour 3 minutes before
Preliminary Local Storm Report
National Weather Service Bismarck ND
559 PM CDT Sun Jun 2 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM Hail 7 E Burnstad 46.39N 99.49W
06/02/2024 E1.00 Inch Logan ND Trained Spotter
Mostly pea sized hail with some quarter
sized hail mixed in. Also rain around 2.4
inches over the course of an hour, 2:30-3:30
PM CDT. Culverts were observed to be running
high, some fields beginning to wash out, and
water almost went over the roads.
&&
JGALocal storm report, Jun 2, 6:19 PM CDT, 43 minutes before
Preliminary Local Storm Report
National Weather Service Bismarck ND
619 PM CDT Sun Jun 2 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM Rain 7 E Burnstad 46.39N 99.49W
06/02/2024 M2.40 Inch Logan ND Trained Spotter
Rained for about an hour. Culverts were
observed to be running high, some fields
beginning to wash out, with some water
almost going over the roads. Some hail,
mainly pea sized with some occasionally
quarter sized, was also observed.
&&
JGALocal storm report, Jun 2, 6:29 PM CDT, 33 minutes before
Preliminary Local Storm Report
National Weather Service Bismarck ND
629 PM CDT Sun Jun 2 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM Rain Medina 46.89N 99.30W
06/02/2024 M4.88 Inch Stutsman ND Trained Spotter
Observed by DAVIS station. Measured 4.5
inches in manual gauge. Accompanied by
pea-sized hail.
&&
JGALocal storm report, Jun 2, 6:46 PM CDT, 16 minutes before
Preliminary Local Storm Report
National Weather Service Bismarck ND
646 PM CDT Sun Jun 2 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0556 PM Tstm Wnd Gst 3 ESE Jamestown 46.89N 98.65W
06/02/2024 M88 MPH Stutsman ND Mesonet
Measured wind gust from Jamestown ESS NDDOT
station. Time estimated from radar.
&&
MEJLocal storm report, Jun 2, 6:58 PM CDT, 4 minutes before
Preliminary Local Storm Report
National Weather Service Bismarck ND
658 PM CDT Sun Jun 2 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM Hail Jamestown 46.91N 98.71W
06/02/2024 E1.50 Inch Stutsman ND Public
Reported by spotter visiting downtown
Jamestown. Also reported strong winds and
heavy rain.
&&
JGAThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 2, 7:24 PM CDT | Severe Thunderstorm Warning | BIS | LaMoure | 37 min |
| Jun 2, 8:10 PM CDT | Special Weather Statement | BIS | Mercer | 35 min |
| Jun 2, 8:10 PM CDT | Special Weather Statement | BIS | Dickey | 35 min |
| Jun 2, 8:14 PM CDT | Special Weather Statement | BIS | Dunn | 31 min |
| Jun 2, 8:16 PM CDT | Severe Thunderstorm Warning | BIS | Dickey | 44 min |
| Jun 2, 8:49 PM CDT | Special Weather Statement | BIS | Mercer | 26 min |
| Jun 2, 9:03 PM CDT | Severe Thunderstorm Warning | BIS | Mercer, Oliver | 42 min |
| Jun 2, 9:47 PM CDT | Special Weather Statement | BIS | Oliver | 28 min |
| Jun 3, 3:52 AM CDT | Dense Fog Advisory | BIS | Bottineau, Dickey, Emmons, Foster, Kidder, LaMoure and 9 more | 7 hr |
| Jun 3, 5:32 PM CDT | Special Weather Statement | BIS | Bowman | 28 min |
| Jun 3, 6:02 PM CDT | Special Weather Statement | BIS | Adams | 28 min |
| Jun 3, 6:15 PM CDT | Severe Thunderstorm Warning | BIS | Adams, Hettinger | 60 min |
| Jun 3, 6:43 PM CDT | Special Weather Statement | BIS | Stark | 32 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.